Montana, 2011

High Wind in Montana, December 17, 2011

December 17, 2011 · NWS TFX · 3 events in 3 counties and zones

Strong westerly winds aloft resulted in strong surface winds across portions of North Central Montana. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong westerly winds aloft resulted in strong surface winds across portions of North Central Montana. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 17, 4:40 AM MST, 35 minutes earlier.

Area forecast discussion, Dec 17, 4:40 AM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
440 AM MST SAT DEC 17 2011

.DISCUSSION...
TODAY THROUGH MONDAY...EXPECT RATHER BREEZY AND MILD CONDITIONS
OVER THE REGION TODAY. A BRISK WESTERLY FLOW WILL RESIDE ALOFT.
THE WINDS WILL BE STRONG ENOUGH THAT A HIGH WIND WARNING WILL BE
ISSUED FOR THE NORTHERN AND SOUTHERN ROCKY MOUNTAIN FRONT FROM
NOON TODAY UNTIL NOON ON SUNDAY. GENERALLY DRY WEATHER IS EXPECTED
OVER THE REGION TODAY. FOR TONIGHT...EXPECT WINDS TO SLOWLY
DIMINISH OVER THE REGION...ESPECIALLY SOUTHWEST MONTANA. WITH
MOSTLY CLEAR SKIES...THE SOUTHWEST WILL COOL OFF...WHILE A SLIGHT
BREEZE WILL KEEP NORTH CENTRAL MONTANA MILD OVERNIGHT TONIGHT. FOR
SUNDAY...A COLD FRONT WILL APPROACH NORTH CENTRAL MONTANA BY MID
DAY...AND THEN THE COLD FRONT WILL MOVE SOUTHWARD INTO SOUTHWEST
MONTANA BY SUNDAY EVENING. EXPECT TEMPERATURES TO SLOWLY FALL
BEHIND THE FRONT. ADDITIONALLY...SOME LIGHT SNOW WILL ACCOMPANY
THE FRONTAL PASSAGE. THE BEST CHANCES FOR SNOW LOOK TO BE OVER THE
ROCKY MOUNTAIN FRONT AND ACROSS THE MOUNTAINS OF CENTRAL MONTANA.
HOWEVER...THIS EVENT STILL LOOKS LIKE A LOW SNOWFALL EVENT. MAYBE
AN INCH OR SO IN THE MOUNTAINS...AND GENERALLY LESS THAN A HALF
INCH AT LOWER ELEVATIONS FROM LATE SUNDAY AFTERNOON THROUGH LATE
SUNDAY MONDAY. FOR MONDAY...EXPECT A MOSTLY DRY AND SEASONABLE DAY
OVER THE REGION. AFTERNOON TEMPERATURES WILL CLIMB TO
NEAR/SLIGHTLY ABOVE NORMAL READINGS ACROSS THE REGION. BRUSDA

MONDAY NIGHT THROUGH SATURDAY...THE REGION WILL BE UNDER THE
INFLUENCE OF A HIGH PRESSURE RIDGE CENTERED OVER THE WEST COAST.
THIS WILL LEAVE THE ZONES UNDERNEATH NORTHWEST FLOW ALOFT. A
SHORTWAVE MOVING THROUGH THIS FLOW MONDAY NIGHT WILL NOT BRING ANY
SIGNIFICANT PRECIP TO THE AREA BUT IT WILL DEEPEN THE ASSOCIATED
SURFACE LOW PRESSURE CENTER OVER SASKATCHEWAN. THIS WILL TIGHTEN THE
SURFACE PRESSURE GRADIENT OVER THE ROCKIES AND PLAINS...AND BRING
BREEZY...GUSTY CONDITIONS MONDAY NIGHT AND TUESDAY. BY TUESDAY
NIGHT...A LOW PRESSURE TROF WILL BE OVER THE WEST COAST AND MOISTURE
AHEAD OF THIS SYSTEM WILL CROSS THE ROCKIES AFTER MIDNIGHT. THIS
TROF WILL CAUSE WIDESPREAD PRECIPITATION BUT...DUE TO THE FAST
MOVEMENT OF THE TROF...SNOW ACCUMULATIONS WILL GENERALLY REMAIN
BELOW TWO INCHES AT LOWER ELEVATIONS. HIGH PRESSURE ALOFT WILL BUILD
AGAIN WEDNESDAY NIGHT AND THE AIRMASS WILL WARM AND DRY. ANOTHER
SHORTWAVE WILL MOVE THROUGH THE FLOW ALOFT AND CAUSE ANOTHER PERIOD
OF BREEZY CONDITIONS THURSDAY NIGHT AND FRIDAY...BUT THE CHANCE OF
PRECIPITATION WILL REMAIN LOW...AND HIGH PRESSURE WILL BE BUILDING
AGAIN BY FRIDAY NIGHT.

&&

.AVIATION...
UPDATED 1140Z.
AN UPPER LEVEL HIGH PRESSURE RIDGE WILL KEEP THE AIRMASS DRY THROUGH
SUNDAY HOWEVER STRONG UPPER LEVEL FLOW WILL CAUSE BRISK AND GUSTY
WINDS AT THE SURFACE. SURFACE WINDS OVER THE NORTHERN ROCKIES OF 30
TO 40 KTS ARE EXPECTED WITH GUSTS IN EXCESS OF 60 KTS ARE POSSIBLE.
WINDS ACROSS THE ADJACENT PLAINS WILL ALSO BECOME STRONG AND GUSTY
BY AFTERNOON. GUSTY CONDITIONS WILL DECREASE DURING THE EVENING
ALTHOUGH WINDS WILL CONTINUE TO BE BRISK. VFR CONDS WILL PREVAIL
DURING THE NEXT 24 HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  38  46  22 /   0   0  10  40
CTB  49  34  40  16 /   0   0  30  30
HLN  50  21  43  20 /   0   0  10  30
BZN  45  15  44  13 /   0   0  10  30
WEY  30   3  30   6 /   0   0  10  20
DLN  43  20  42  15 /   0   0   0  20
HVR  50  31  44  16 /   0   0  20  20
LWT  50  31  45  17 /   0   0  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING FROM NOON TODAY TO NOON MST SUNDAY NORTHERN
ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 17, 5:00 AM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 AM MST SAT DEC 17 2011

MTZ009-048-181200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
500 AM MST SAT DEC 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-010>015-044>047-049>055-181200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
500 AM MST SAT DEC 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 16, 11:51 PM MST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1151 PM MST FRI DEC 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
12/16/2011  M74 MPH          GLACIER            MT   MESONET

            74 MPH PEAK WIND GUST AT THE DEEP CREEK RAWS LOCATION.

&&

BRUSDA

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
December 17, 5:15 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A wind gust to 64 mph was reported at Bynum 13W (the Dellwo MSCN site).

High Wind, Eastern Glacier

When
December 17, 11:45 AM MST
Where
Eastern Glacier forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

A wind gust to 67 mph was reported at the Cut Bank ASOS site.

High Wind, Fergus

When
December 17, 8:30 PM MST
Where
Fergus forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A wind gust to 64 mph was reported at Hilger 7SE (the Judith Peak RAWS site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354843, 354844, 354845.